Idaho, 2013Wildfire in Idaho, July 20 to 31, 2013
July 20 to 31, 2013 · NWS PIH · 1 event in 1 county or zone
The Lodgepole Fire was detected on July 20th about 10 miles west of the city of Challis. Many evacuations and closures took place in response.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Lodgepole Fire was detected on July 20th about 10 miles west of the city of Challis. Many evacuations and closures took place in response. The Mosquito Campground and Mill Creek Campground were closed as well as all roads leading to those areas. Challis Creek Road, Jeff Flats Road and Sleeping Deer Road were all closed. Challis Creek was evacuated on July 22nd and was evacuated at times through the end of the month by the Custer County sheriff. Power lines would occasionally be shut off in the Challis Creek area due to safety reasons for the public and firefighters. Lodge pole pine and Douglas Fir were the main fuels. 787 personnel were deployed to the incident to fight the fire. By July 31st the fire had burned 20,132 acres and was 15 percent contained.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 20, 2:33 AM MST, 8 hours 27 minutes earlier.
Area forecast discussion, Jul 20, 2:33 AM MST, 8 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
333 AM MDT SAT JUL 20 2013
.DISCUSSION...TODAY THROUGH SATURDAY. CURRENT WATER VAPOR
SATELLITE IMAGERY SHOWS DRY AIR OVER OUR AREA IN WEST NORTHWEST
FLOW. EXPECT DRY CONDITIONS AND WELL ABOVE TEMPERATURES THROUGH
TUESDAY. THOUGH MODELS ARE NOT IN COMPLETE AGREEMENT...OVERALL THE
MODELS SUGGEST BREEZY WINDS TODAY THROUGH MONDAY ACROSS OUR AREA.
LOOK FOR MONSOONAL MOISTURE TO MOVE BACK INTO THE AREA WEDNESDAY.
EXPECT AFTERNOON TO EARLY EVENING THUNDERSTORMS WEDNESDAY THROUGH
THE END OF THE PERIOD. WYATT
&&
.AVIATION...VFR WEATHER EXPECTED ALL THE WAY THROUGH THE WEEKEND.
WINDS WILL BE TERRAIN DRIVEN AT NIGHT WITH SOME AFTERNOON WINDS DUE
TO DAYTIME MIXING. KEYES/RS
&&
.FIRE WEATHER...VERY DRY WESTERLY FLOW EXPECTED ACROSS SOUTHEAST
IDAHO SATURDAY THROUGH MONDAY...POSSIBLY TUESDAY AS WELL. IN THE
LOWER VALLEYS AFTERNOON HUMIDITIES WILL RANGE FROM 5 TO 12 PERCENT
EACH AFTERNOON...AND NO BETTER THAN MID TEENS AT MID AND UPPER
SLOPES. MID SLOPES AT NIGHT WILL ONLY RECOVER TO 20 TO 30 PERCENT
RANGE. THE HAINES INDEX WILL BE 6...HIGH...BOTH TODAY AND
SUNDAY...MODIFYING DOWNWARD TO A 5 MONDAY. GENERAL WINDS OVER THE
NORTHERN SAWTOOTH FOREST THIS AFTERNOON WILL BE WESTERLY AROUND 25
MPH SUSTAINED AND THIS MAY LEAD TO SURFACE GUSTS THIS AFTERNOON IN
THE MIDDLE SNAKE RIVER VALLEY NEAR 25 MPH...JUST BELOW RED FLAG
CRITERIA. WINDS IN THE MIDDLE SNAKE VALLEY MAY APPROACH RED FLAG
AGAIN ON MONDAY.
MODELS ARE TRENDING TOWARDS MONSOON MOISTURE ADVANCING NORTH THROUGH
CALIFORNIA ON TUESDAY WITH DRY THUNDERSTORMS DEVELOPING IN SOUTHEAST
IDAHO WEDNESDAY. RS
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 20, 3:59 AM MST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
459 AM MDT SAT JUL 20 2013
IDZ017>025-031-032-211100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
459 AM MDT SAT JUL 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LOOK FOR WELL ABOVE
AVERAGE DAY TIME HIGH TEMPERATURES ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. EXPECT
WELL ABOVE AVERAGE TEMPERATURES ACROSS THE AREA PARTICULARLY
SUNDAY AND MONDAY. EXPECT DAY TIME HIGH TEMPERATURES 3 TO 5 DEGREES
BELOW RECORD HIGHS.
EXPECT AFTERNOON THUNDERSTORMS TO RETURN BY WEDNESDAY AND CONTINUE
THROUGH THE END OF THE WEEK AS MONSOON MOISTURE MOVES BACK INTO
THE AREA.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Wildfire, Lost River / Pahsimeroi
- When
- July 20, 11:00 AM MST to July 31, 11:59 PM MST
- Where
- Lost River / Pahsimeroi forecast zone
- Reported by
- Park/Forest Service
The Lodgepole Fire was detected on July 20th about 10 miles west of the city of Challis. Many evacuations and closures took place in response. The Mosquito Campground and Mill Creek Campground were closed as well as all roads leading to those areas. Challis Creek Road, Jeff Flats Road and Sleeping Deer Road were all closed. Challis Creek was evacuated on July 22nd and was evacuated at times through the end of the month by the Custer County sheriff. Power lines would occasionally be shut off in the Challis Creek area due to safety reasons for the public and firefighters. Lodge pole pine and Douglas Fir were the main fuels. 787 personnel were deployed to the incident to fight the fire. By July 31st the fire had burned 20,132 acres and was 15 percent contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, July 20, 20132 deaths · 2 events
- Rip Current in Florida, July 20, 20131 death · 1 injured · 1 event
- Tornado and Flash Flood in Ohio, July 20, 2013$7.4 million · EF1 · 3 events
- Flood and Heat in Rhode Island, July 20, 20131 death · $5,000 · 3 events
- Hail in South Dakota, July 20, 2013$15 million · 2.5 in hail · 10 events
- Flash Flooding and Debris Flow in California, July 20 to 22, 2013$291,000 · 0.5 in hail · 13 events
- Tornado and Flash Flood in Missouri, July 20 to 23, 2013$145,000 · EF0 · 26 events
- Hail and Damaging Wind in South Dakota, July 20, 2013$320,000 · 2 in hail · 6 events
- Flash Flooding and Damaging Winds in California, July 20 to 22, 2013$157,000 · 52 kt wind · 14 events
- Flash Flooding and Flooding in Ohio, July 20, 2013$44,000 · 56 kt wind · 17 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 20, 2013$47,000 · 50 kt wind · 8 events
- Flash Flooding and Flood in Indiana, July 20, 2013$40,000 · 56 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471700.